Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 153, NWS Albuquerque, NM

September 12, 2016Rio Arriba County, Sandoval County, San Juan County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 12, 2016, 12:42 PM MDT for Rio Arriba County, Sandoval County, San Juan County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2016, 12:42 PM MDT (18:42 UTC)
Expired
Sep 12, 2016, 1:45 PM MDT
In force
63 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 185 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS55 KABQ 121842
SVRABQ
NMC039-043-045-121945-
/O.NEW.KABQ.SV.W.0153.160912T1842Z-160912T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1242 PM MDT MON SEP 12 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN JUAN COUNTY IN NORTHWESTERN NEW MEXICO...
  NORTHWESTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO...
  NORTHWESTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 145 PM MDT.

* AT 1241 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FARMINGTON TO NEAR CHACO CANYON...MOVING NORTHEAST
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN FARMINGTON...BLOOMFIELD...AZTEC...NAVAJO DAM...
  COUNSELOR...TURLEY...NAVAJO LAKE STATE PARK...NAGEEZI...
  BLANCO TRADING POST AND FLORA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 3700 10740 3623 10718 3605 10793 3680 10817
      3700 10765
TIME...MOT...LOC 1841Z 253DEG 67KT 3673 10823 3612 10801 

HAIL...1.00IN
WIND...60MPH
 
$$

44
2 follow-up statements
235 
WWUS55 KABQ 121915
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT MON SEP 12 2016

NMC043-121924-
/O.CAN.KABQ.SV.W.0153.000000T0000Z-160912T1945Z/
SANDOVAL-
115 PM MDT MON SEP 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SANDOVAL COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3648 10725 3623 10774 3685 10803 3700 10765
      3700 10740
TIME...MOT...LOC 1914Z 243DEG 58KT 3696 10778 3638 10748 

$$

NMC039-045-121945-
/O.CON.KABQ.SV.W.0153.000000T0000Z-160912T1945Z/
SAN JUAN-RIO ARRIBA-
115 PM MDT MON SEP 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTHEASTERN SAN JUAN AND NORTHWESTERN RIO ARRIBA COUNTIES...

AT 114 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF CEDAR HILL TO 11 MILES NORTH OF
COUNSELOR...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...AZTEC...NAVAJO DAM...TURLEY...NAVAJO LAKE STATE PARK...
NAGEEZI...BLANCO TRADING POST AND ARCHULETA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

BOATERS SHOULD TAKE REFUGE AT THE NEAREST PROTECTED SHORELINE. 

&&

LAT...LON 3648 10725 3623 10774 3685 10803 3700 10765
      3700 10740
TIME...MOT...LOC 1914Z 243DEG 58KT 3696 10778 3638 10748 

HAIL...0.75IN
WIND...60MPH
 
$$

44
711 
WWUS55 KABQ 121940
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
140 PM MDT MON SEP 12 2016

NMC039-045-121950-
/O.EXP.KABQ.SV.W.0153.000000T0000Z-160912T1945Z/
SAN JUAN-RIO ARRIBA-
140 PM MDT MON SEP 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN JUAN AND
NORTHWESTERN RIO ARRIBA COUNTIES WILL EXPIRE AT 145 PM MDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3648 10725 3623 10774 3685 10803 3700 10765
      3700 10740
TIME...MOT...LOC 1936Z 253DEG 67KT 3696 10778 3638 10748 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 11:53 AM MDT, 49 minutes earlier.

Area forecast discussion, Sep 12, 11:53 AM MDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT MON SEP 12 2016

.AVIATION...
18Z TAF CYCLE
Broken line of -shra/tsra crossing the AZ/NM border will advance
east thru today. Stronger tsra will produce gusty outflow winds
near 45 kt, frequent lightning, small hail, and brief heavy rain.
Activity will expand to the central high terrain and eventually
fill into the RGV aft 22Z. -Shra will linger into the evening
along the central mts ahead of an approaching cold front tonight.
This front will shift S/SW thru the eastern plains aft 04Z and
potentially kick off some -shra/tsra overnight.

Guyer

&&

.PREV DISCUSSION...350 AM MDT MON SEP 12 2016...
.SYNOPSIS...
Showers and thunderstorms will be active this week as an upper level
trough of low pressure deepens over the western United States and
draws moisture northward into western and central New Mexico.
Chances for showers and storms will increase through Tuesday and
likely peak Tuesday night through Wednesday night before decreasing
somewhat in areal coverage, especially in the west. In addition,
another cold front will drop into the region by Tuesday and push
westward to the central mountain chain Tuesday night. A second front
could impact the eastern plains Thursday night. High temperatures
will cool to a few degrees below average for most locales by Tuesday
and remain near to below average into the upcoming weekend. However,
considerable uncertainty exists in the forecast for late this week,
although some drier air could push into the western portion of the
state.

&&

.DISCUSSION...
Isolated cells still moving over nw/north central NM early this
morning as moisture continues to increase. Overall trends for the
next couple of days haven't changed, so will see an increase in
areal coverage of showers and storms with improving chances for
wetting rain. The cold front anticipated in the northeast still is
forecast to be delayed until this evening, sagging into the east
central and to the east slopes of the central mt chain later tonight
and Tuesday. The front by itself may not have sufficient momentum to
push into the RGV, but it appears convection at least in part
associated with the front may give it a boost, Tuesday night.

By midweek, the far west looks to dry out, as the upper trough/low
swing eastward through the northern/central Rockies. Where the
wet/dry battle zone will set up could be along the Contdvd or as far
east as the RGV. Another round of convection in the east could push
some higher humidities back westward Wednesday night but the NAM12
seems more enthusiastic with this idea. There could be another front
Thursday night or Friday. Another trough could develop to our west
for the weekend but GFS is rather wet and the ECMWF is pretty dry,
so confidence remains low for the extended forecast.

Some isolated nighttime snow showing up at the higher elevations of
the Sangre de Cristo mts later in the week, but not expecting much
accumulation, due to overnight lows dipping to near freezing.

&&

.FIRE WEATHER...

Looks like another active and fairly wet week of weather across much
of fcst area, tho the east half still looks to get by far the
greatest amts and coverage. Upper level trough will be west of NM
until Thu when it finally dislodges and moves across the state. This
scenario is favored by GFS model mainly, tho ECMWF brings weaker one
into NM Thu while leaving a fairly weak remnant out to the west. GFS
reestablishes one to the west Fri and then moves it across next Mon.
ECMWF strengthens its trof less so, then weakens it as it comes
across a half day to a day day earlier than the GFS. At the sfc at
least 2 back door fronts are likely to impact all or part of the
state, one Tue into Wed, the other by Fri or Sat. GFS is more
aggressive in bringing the front farther into the state, espec the
late week one. For today tho a more west to sw sfc flow establishes
itself across most of fcst area with moderate aftn speeds. Resulting
downsloping flow across ne and east central plains should boost aftn
high temps there to around 5 to 10 degrees above seasonal normals
but  minimum RH should stay above the 15 percent critical lvl.
Haines values of around 5 in that part of fcst area will be the
state's highest values. Low to mid lvl moisture still looks to be
enough to generate a fairly decent crop of showers and storms across
mainly higher terrain initially, then drifting to the east to ne.
May be a little less and a little drier overall than was the case
Sunday, espec west half.

As a deeper layer of drier air invades the west half of NM Tue, west
and central areas should see fewer showers and storms. The first
back door cold front looks like it will stall somewhere in the
northern mtns region s and se into either se or e central NM. This
should help storms increase somewhat across most of the eastern
zones. Min RH values to remain above critical values areawide into
at least Thu, while Haines values lower across the east through Wed
or Thu and are more variable between 3 and 5 across the west. Some
moderate east gap winds could ease into portions of Rio Grande
Valley Tue eve, allowing some low lvl moisture to temporarily push
westward.

While the may be a modest to moderate increase in showers/storms Wed
between the Divide and Rio Grande Valley, the main area of coverage
and greatest amts to remain across the east half. Western areas to
remain drier than the east Thu.

By Friday another cold front could slide into eastern NM, keeping
the eastern zones with higher chances for wetting precipitation than
their western counterparts. The moisture could then advance farther
west into next weekend, tho GFS much more aggressive than ECMWF with
increasing showers/storms across west half.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 12, 4:15 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 AM MDT MON SEP 12 2016

NMZ501>540-131200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
415 AM MDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON AND
EVENING WHICH COULD LEAD TO FLOODING...AS WELL AS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO
FLOODING TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ADVERSE
WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG NMWX.

In the hours before

Special weather statement, Sep 12, 11:44 AM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1144 AM MDT MON SEP 12 2016

NMZ501-502-121815-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-
1144 AM MDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND
NORTHWESTERN MCKINLEY COUNTIES UNTIL 1215 PM MDT...

AT 1143 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF SHIPROCK TO 10 MILES
NORTHEAST OF TOHATCHI. MOVEMENT WAS EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHEEP SPRINGS...NARBONA PASS...SANOSTEE...BURNHAM...TOADLENA...
NEWCOMB...TOCITO AND NASCHITTI.

&&

LAT...LON 3662 10894 3667 10847 3592 10847 3588 10871
      3590 10872 3588 10875 3585 10893
TIME...MOT...LOC 1743Z 252DEG 12KT 3659 10863 3596 10863

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 11:44 AM MDTSpecial Weather StatementABQSan Juan31 min
Sep 12, 1:44 PM MDTSpecial Weather StatementABQCatron31 min
Sep 12, 2:14 PM MDTSpecial Weather StatementABQCatron31 min
Sep 12, 2:41 PM MDTSpecial Weather StatementABQCatron34 min
Sep 12, 3:16 PM MDTSpecial Weather StatementABQ29 min
Sep 12, 3:43 PM MDTSpecial Weather StatementABQCatron32 min
Sep 12, 4:15 PM MDTAreal Flood AdvisoryABQCatron2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.